Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 4, 2004, 9:47 PM CST for Gillespie County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 4, 2004, 9:47 PM CST (03:47 UTC)
- Expired
- Feb 4, 2004, 10:15 PM CST
- In force
- 28 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Gillespie County, TX
The radar
The Austin/San Antonio radar (KEWX), 114 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 4, 9:20 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
476 WUUS54 KEWX 050347 SVRSAT TXC171-050415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 947 PM CST WED FEB 4 2004 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN TEXAS... GILLESPIE * UNTIL 1015 PM CST * AT 947 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF WILLOW CITY...OR ABOUT 10 MILES NORTH OF FREDERICKSBURG...MOVING NORTHEAST AT 35 MPH. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3048 9923 3023 9892 3018 9866 3048 9862 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 9:29 PM CST, 18 minutes earlier.
Area forecast discussion, Feb 4, 9:29 PM CST, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 923 PM CST WED FEB 4 2004 .DISCUSSION... UPDATED FORECAST TO REWORK POPS/WX/QPF AND REESTABLISH TRENDS BASED ON CURRENT OBS AND LATEST RADAR/SATELLITE IMAGERY. SEVERE THUNDERSTORM WATCH #4 POSTED...MAINLY A HAIL THREAT FROM ELEVATED CONVECTION (SEE EWX VAD WIND PROFILE 2K FT STABLE LAYER). BROKEN LINE OF TSRA OVER THE HILL COUNTRY WILL BEGIN AN EASTWARD PUSH OVER THE NEXT COUPLE OF HOURS AND ADVANCE TO THE COAST BY 12-14Z. HEAVY RAIN THREAT WILL CONTINUE AS WELL...BUT FORECAST PRECIP AMOUNTS SHOULD TO ISOLATED FLASH FLOODING ONLY. && .PREV DISCUSSION... EASTERN HALF OF CWA WITH UP TO 1 INCH AMOUNTS SO FAR IN TRAINING. WILL POST FLASH FLOOD WATCH THROUGH TONIGHT FOR AUSTIN AND EASTWARD. MODELS SHOW PRETTY GOOD LIFT WITH LOTS OF TURNING. WILL EXTEND MENTION OF SEVERE EASTERN HALF THROUGH THIS EVENING AND SE OVERNIGHT WITH SQUALL LINE LIKELY TO DEVELOP AS COLD FRONT MOVES ACROSS. LOW POPS LINGER EAST THURSDAY MORNING. WEATHER IMPROVEMENT THURSDAY THEN LOW POPS EARLY FRIDAY AS UPPER TROUGH FINALLY MOVES THROUGH. COOL AND DRY OVER THE WEEKEND. CHANCE POPS MONDAY AND TUESDAY AS MOISTURE SURGES BACK IN. UPPER FLOW SETTING TO FAVOR A COLD BLAST MIDDLE TO LATTER PART OF NEXT WEEK. GENERALLY ON COOL SIDE OF TEMP GUIDANCE NEXT FEW DAYS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 44 65 37 49 / 80 20 0 0 AUSTIN BERGSTROM INTL AIRPORT 44 65 37 50 / 80 20 0 0 DEL RIO INTL AIRPORT 43 68 39 55 / 20 0 0 0 SAN ANTONIO INTL AIRPORT 47 65 39 50 / 60 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... ...FLASH FLOOD WATCH EASTERN THIRD OF SOUTH CENTRAL TEXAS THRU 4AM... ...SEVERE THUNDERSTORM WATCH #4 IN EFFECT THRU 3AM... && 11/01
Hazardous weather outlook, Feb 4, 6:30 AM CST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 630 AM CST WED FEB 4 2004 TXZ171>173-183>194-202>209-217>225-228-051200- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF THE I-35 CORRIDOR THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL ALSO BE POSSIBLE ACROSS EASTERN SECTIONS OF SOUTH CENTRAL TEXAS BY LATE TONIGHT. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY ACROSS SOUTH CENTRAL TEXAS WITH ABUNDANT MOISTURE POOLING ACROSS SOUTH TEXAS. THE CHANCE OF THUNDERSTORMS WILL INCREASE BY 2 PM THIS AFTERNOON WITH THE HEAVIEST RAIN AND STRONGEST THUNDERSTORMS EXPECTED DURING THE EVENING. THE SEVERE WEATHER AND HEAVY RAIN THREAT WILL LIKELY CONCLUDE WITH A SQUALL LINE FORMING IN THE EVENING AND MOVING EAST OF SOUTH CENTRAL TEXAS AFTER MIDNIGHT. THE PRIMARY SEVERE WEATHER THREATS WILL BE FOR DAMAGING WIND AND LARGE HAIL. ISOLATED SHORT-LIVED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 9:55 PM CST | Severe Thunderstorm Warning | EWX | Llano | 35 min |
| Feb 5, 12:44 AM CST | Severe Thunderstorm Warning | EWX | Gillespie | 31 min |
| Feb 5, 2:42 AM CST | Severe Thunderstorm Warning | EWX | Comal | 33 min |
| Feb 5, 3:54 AM CST | Severe Thunderstorm Warning | EWX | Gonzales, Wilson | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.